Alert archive / Nevada / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 9, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Jul 22, 2012, 6:41 PM PDT for Nye County, Nevada. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2012, 6:41 PM PDT (01:41 UTC)
- Expired
- Jul 22, 2012, 7:21 PM PDT
- In force
- 40 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
County Nye County, NV
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 1.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 3659 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
777 WUUS55 KLKN 230141 SVRLKN NVC023-230230- /O.NEW.KLKN.SV.W.0009.120723T0141Z-120723T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ELKO NV 641 PM PDT SUN JUL 22 2012 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA... * UNTIL 730 PM PDT * AT 640 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL NYE COUNTY THIS STORM WAS LOCATED OVER STATE ROUTE 375 AND IS HEADING TOWARDS US HIGHWAY 6 NORTH OF WARM SPRINGS AND MOVING NORTH AT 25 MPH. && LAT...LON 3846 11642 3848 11607 3817 11602 3819 11632 TIME...MOT...LOC 0141Z 168DEG 20KT 3825 11623 $$ RLC
1 follow-up statement
481 WWUS55 KLKN 230221 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 721 PM PDT SUN JUL 22 2012 NVC023-230229- /O.CAN.KLKN.SV.W.0009.000000T0000Z-120723T0230Z/ NYE NV- 721 PM PDT SUN JUL 22 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NYE COUNTY IS CANCELLED... THUNDERSTORM HAS WEAKENED BUT LIGHTNING AND GUSTY OUTFLOW WINDS TO 40 MPH ARE EXPECTED AS THE CELL MOVES NORTH TOWARDS US HIGHWAY 6 NORTHWEST OF WARM SPRINGS. && LAT...LON 3846 11642 3848 11607 3817 11602 3819 11632 TIME...MOT...LOC 0219Z 168DEG 20KT 3846 11629 $$ RLC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:27 PM PDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 22, 3:27 PM PDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 327 PM PDT SUN JUL 22 2012 .SYNOPSIS...ISOLATED THUNDERSTORMS HAVE ALREADY DEVELOPED TODAY OVER CENTRAL AND EASTERN NEVADA. MORE THUNDERSTORMS ARE EXPECTED THIS EVENING. ANOTHER ROUND OF THUNDERSTORM ACTIVITY EXPECTED MONDAY AND TUESDAY AFTERNOONS. && .SHORT TERM...THE REMAINDER OF TODAY THROUGH TUESDAY...THE UPPER LEVEL PATTERN FEATURES A HIGH PRESSURE ANCHORED OVER THE CENTRAL PLAINS...A DEEP LOW MOVING INTO WASHINGTON STATE AND A SHORTWAVE OFF THE CALIFORNIA COAST. THE NAM12 CONTINUES TO PROJECT WIDESPREAD AREAS OF NEGATIVE LIFTED INDICES AND CAPES ABOVE 500 J/KG THIS FORECAST PERIOD. THE PWS ARE SHEEPISH OVER THE CENTRAL ZONES...RANGING FROM .40 TO .50 OF AN INCH. HOWEVER...ALONG THE UTAH/NEVADA BORDER AND NORTHERN NYE COUNTY...THE NAM HAS THE PWS RANGING BETWEEN .75 TO .95 OF AN INCH THIS EVENING. PROGGED SOUNDINGS DEPICT CLASSIC INVERTED V SOUNDING FOR ELY WITH BASES NEAR 570 MB...A DEEP LAYER OF MOISTURE...AND CONVECTIVE TEMPS NEAR 86F. MEANWHILE...THE ELKO SOUNDING HAS BASES NEAR 530 MB...A MUCH MORE SHALLOW LAYER OF MIDLEVEL MOISTURE AND CONVECTIVE TEMP OF 91F. THE MODEL DATA AND THE SATELLITE IMAGERY CLEARLY DEPICT A WELL DEFINED MOISTURE GRADIENT. ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE THE TOMORROW AND TUESDAY AFTERNOONS. .LONG TERM...TUESDAY NIGHT THROUGH NEXT SUNDAY. MODELS ARE IN DECENT AGREEMENT. THERE ARE SOME FEATURE POSITIONING ISSUES CONTINUING TO ARISE IN THE LATTER PART OF THE MODEL RUNS. THE GFS MODEL HAS INCHED TOWARD THE ECMWF DRIER SOLUTION. BY TUESDAY NIGHT A SUBSTANTIAL RIDGE OVER THE GREAT PLAINS WILL BE IN TRANSITION...RE-CENTERING BACK TOWARDS AZ AND UT. AN UPPER LOW PRESSURE SYSTEM MOVE ALONG THE U.S./CANADA BORDER...AND PLUNGE INTO THE NORTHEAST U.S. BY THURSDAY. THIS IS A 24 HOUR FASTER SOLUTION CONCERNING THIS FEATURE WHICH SHOULD ALLOW FOR QUICKER AMPLIFICATION OF THE NEXT RIDGE. WITH THE GFS TREND TOWARD THE ECMWF...A DRIER SOLUTION FOR LATE NEXT WEEK IS IN THE WORKS AS HIGH PRESSURE IS EXPECTED TO RE-CENTER EAST OF THE 4-CORNERS REGION. REMOVED MENTION OF THUNDERSTORMS TUESDAY NIGHT...MADE ONLY MINOR CHANGES TO DRY/WET THUNDERSTORM COVERAGE WEDNESDAY...AND ADDED NOCTURNAL TS FOR WEDNESDAY NIGHT. COULD NOT READ IN ENOUGH CONSISTENCY TO ADJUST TS COVERAGE IN SUBSEQUENT PERIODS HOWEVER INDICATIONS ARE AN EASTWARD TREND WITH LESSENING COVERAGE THROUGH NEXT WEEKEND AS THE PREVIOUS FORECAST DEPICTS. HIGH TEMPERATURES WILL GENERALLY BE IN THE LOW TO MID 90S...WITH THE EXCEPTION OF WHITE PINE COUNTY WHERE DAILY THUNDERSTORM CHANCES MAY LIMIT HIGHS TO THE UPPER 80S. LOWS WILL BE IN THE 50S. && .AVIATION...VFR CONDITIONS ARE EXPECTED AT KWMC KEKO KELY AND KTPH THROUGH MONDAY AFTERNOON. THUNDERSTORMS ARE EXPECTED ACROSS MOST OF NEVADA THROUGH EARLY SUNDAY EVENING...AND AGAIN MONDAY AFTERNOON AND EVENING. KEKO KELY AND KTPH WILL MOST LIKELY BE AFFECTED THROUGH THIS EVENING...AND AGAIN MONDAY AFTERNOON AND EVENING. WINDS EMANATING FROM THUNDERSTORMS WILL BE GUSTY TO AROUND 40 KTS. && .FIRE WEATHER...THUNDERSTORMS HAVE ALREADY DEVELOPED TODAY...PROVING TO BE A MIX OF DRY AND WET CELLS. THE MAIN FOCUS OF THUNDERSTORM ACTIVITY HAS BEEN FROM JACKPOT TO EUREKA NEVADA. MORE CONVECTION EXPECTED THIS EVENING. THUNDERSTORMS WILL REDEVELOP MONDAY AND TUESDAY AFTERNOONS. && .LKN WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR HUMBOLDT COUNTY...NORTHERN ELKO COUNTY. RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR NORTHEASTERN NYE COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY... NORTHWESTERN NYE COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY. && 97/92/92/97
Hazardous weather outlook, Jul 22, 3:22 AM PDT, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 322 AM PDT SUN JUL 22 2012 NVZ030-031-231030- HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- 322 AM PDT SUN JUL 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEVADA AND NORTHWEST NEVADA. .DAY ONE...TODAY AND TONIGHT. WINDS AND LOW HUMIDITIES WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE. NVZ036-037-040-041-231030- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY- 322 AM PDT SUN JUL 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED DRY THUNDERSTORMS COMBINED WITH GUSTY OUTFLOW WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED TO SCATTERED THUNDERSTORMS THROUGH MID WEEK WITH GUSTY OUTFLOW WINDS...BUT EXPECT WET THUNDERSTORMS...SO DO NOT ANTICIPATE CRITICAL FIRE WEATHER CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE.
In the hours before
Special weather statement, Jul 22, 2:47 PM PDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 247 PM PDT SUN JUL 22 2012 NVZ034-039-222230- SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY NV- 247 PM PDT SUN JUL 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 330 PM PDT... AT 245 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF RUBY VALLEY...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... RUBY VALLEY...CLOVER VALLEY && LAT...LON 4093 11500 4074 11486 4060 11528 4074 11538 TIME...MOT...LOC 2146Z 227DEG 10KT 4069 11530
Special weather statement, Jul 22, 4:59 PM PDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 459 PM PDT SUN JUL 22 2012 NVZ040-230045- NORTHWESTERN NYE COUNTY NV- 459 PM PDT SUN JUL 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NYE COUNTY UNTIL 545 PM PDT... AT 454 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES SOUTHEAST OF GABBS...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... RURAL NORTHWESTERN NYE COUNTY SOUTHEAST OF GABBS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3904 11769 3881 11716 3860 11764 3872 11781 TIME...MOT...LOC 2358Z 220DEG 12KT 3873 11765 PJS
Special weather statement, Jul 22, 5:07 PM PDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 507 PM PDT SUN JUL 22 2012 NVZ040-041-230045- NORTHEASTERN NYE COUNTY NV-NORTHWESTERN NYE COUNTY NV- 507 PM PDT SUN JUL 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NYE COUNTY UNTIL 545 PM PDT... AT 501 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 27 MILES SOUTHEAST OF GILLMAN SPRINGS...MOVING NORTHEAST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... RURAL NORTHERN NYE COUNTY... THE AREA SOUTH OF THE EUREKA LINE... POTTS... SEVEN MILE WASH... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. FLOODING OF WASHES AND CANYONS IS POSSIBLE. TURN AROUND. DON'T DROWN. && LAT...LON 3886 11664 3897 11682 3916 11666 3915 11589 TIME...MOT...LOC 0005Z 219DEG 7KT 3898 11666 BB
Special weather statement, Jul 22, 5:17 PM PDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
517 PM PDT SUN JUL 22 2012
NVZ037-230100-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
517 PM PDT SUN JUL 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LANDER COUNTY UNTIL 600
PM PDT...
AT 512 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KINGSTON...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
GILLMAN SPRINGS...
FLOODING OF DRY WASHES...ROADS...AND CANYONS IS POSSIBLE. HIGH
PROFILE VEHICLES WILL HAVE TROUBLE WITH CROSSWINDS.
&&
LAT...LON 3953 11696 3937 11672 3916 11699 3915 11726
3918 11729
TIME...MOT...LOC 0016Z 220DEG 18KT 3919 11713
BBSpecial weather statement, Jul 22, 6:16 PM PDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 616 PM PDT SUN JUL 22 2012 NVZ037-040-230200- NORTHWESTERN NYE COUNTY NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV- 616 PM PDT SUN JUL 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER... SOUTHWESTERN EUREKA AND NORTHERN NYE COUNTIES UNTIL 700 PM PDT... AT 612 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF GILLMAN SPRINGS...MOVING NORTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHEASTERN LANDER AND SOUTHWESTERN EUREKA COUNTIES. && LAT...LON 3948 11664 3928 11638 3903 11682 3916 11698 TIME...MOT...LOC 0115Z 224DEG 18KT 3917 11682 RLC
Special weather statement, Jul 22, 6:33 PM PDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 633 PM PDT SUN JUL 22 2012 NVZ040-041-230215- NORTHEASTERN NYE COUNTY NV-NORTHWESTERN NYE COUNTY NV- 633 PM PDT SUN JUL 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NYE COUNTY UNTIL 715 PM PDT... AT 629 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21 MILES NORTHEAST OF ROUND MOUNTAIN...MOVING NORTHEAST AT 15 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... RURAL NORTHERN NYE COUNTY... DRY WASHES...CANYONS...AND LOW SPOTS WILL BE SUBJECT TO LOCALIZED FLOODING. WINDS WILL CAUSE PROBLEMS FOR HIGH PROFILE VEHICLES. && LAT...LON 3912 11651 3892 11633 3873 11673 3888 11687 TIME...MOT...LOC 0133Z 234DEG 12KT 3886 11670 BB
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:07 PM PDT | Special Weather Statement | LKN | 38 min | |
| Jul 22, 5:17 PM PDT | Special Weather Statement | LKN | 43 min | |
| Jul 22, 5:23 PM PDT | Severe Thunderstorm Warning | LKN | Lander, Nye | 37 min |
| Jul 22, 6:16 PM PDT | Special Weather Statement | LKN | 44 min | |
| Jul 22, 6:33 PM PDT | Special Weather Statement | LKN | 42 min | |
| Jul 22, 8:49 PM PDT | Areal Flood Advisory | LKN | Eureka, Lander, Nye | 4 hr |
| Jul 23, 12:01 PM PDT | Special Weather Statement | LKN | Eureka | 29 min |
| Jul 23, 12:12 PM PDT | Special Weather Statement | LKN | Lander | 33 min |
| Jul 23, 12:44 PM PDT | Special Weather Statement | LKN | 31 min | |
| Jul 23, 1:44 PM PDT | Special Weather Statement | LKN | 31 min | |
| Jul 23, 1:49 PM PDT | Special Weather Statement | LKN | 26 min | |
| Jul 23, 2:06 PM PDT | Severe Thunderstorm Warning | LKN | Nye | 24 min |
| Jul 23, 2:07 PM PDT | Special Weather Statement | LKN | Elko | 23 min |
| Jul 23, 2:12 PM PDT | Special Weather Statement | LKN | Nye | 33 min |
| Jul 23, 2:56 PM PDT | Special Weather Statement | LKN | 34 min | |
| Jul 23, 3:04 PM PDT | Special Weather Statement | LKN | 26 min | |
| Jul 23, 3:35 PM PDT | Special Weather Statement | LKN | Elko | 40 min |
| Jul 23, 3:45 PM PDT | Areal Flood Advisory | LKN | Eureka, Lander, Nye | 3 hr |
| Jul 23, 4:11 PM PDT | Special Weather Statement | LKN | 34 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.